Kansas, 2003

Flash Flooding and Hail in Kansas, May 13, 2003

May 13, 2003 · NWS ICT · 43 events in 9 counties and zones

41 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 3:07 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 13, 3:07 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT TUE MAY 13 2003

TODAY:
ALL FACETS OF FCST TROUBLESOME WITH QSTNRY FRONT DRAPED IN W-E MANNER
ACRS CNTRL OK, COMPLICATED FURTHER BY POORLY-DEFINED FRONTAL BNDRY
DRAPED ACRS NRN KS. IN FORMER CASE, WELL-DEFINED MID-LVL S/WV
SURGING E ACRS NM TEAMING WITH INCRG LLJ, THE NOSE OF WHICH
POSITIONED OVER FAR WRN OK/SW KS, TO GENERATE FURTHER TSRA ACTION
THIS AREA. WITH PREVAILING WLY MID-LVL FLOW, THIS CONVECTIVE
ACTIVITY SHOULD VENTURE ACRS XTRM SRN KS WHERE 30-40% POPS HAVE BEEN
ASSIGNED. AM NOT CONFIDENT ENOUGH TO TIME CONVECTIVE PERIOD SO HAVE
ASSIGNED THESE POPS THRUT THIS PERIOD.

TNGT:
A BREAK IN PCPN ACTION SLATED ALL AREAS AS ERN DAKOTAS 850-MB LOW
MOVES SE TOWARD MID-MS VALLEY ALLOWING DRYING NW/N COMP TO OVERSPREAD
CNTRL KS. XTRM SC & SE KS IN PRECARIOUS POSITION IN THAT THESE AREAS
REMAIN VERY CLOSE TO ZONE OF WEAK ELY LWR-LVL FLOW THAT MAY INDUCE
ENOUGH UPSLOPE TO KEEP THESE AREAS SHROUDED IN IFR/LIFR STRATUS.

THU:
ANOTHER ROUND OF SHRA SLATED FOR W/SW CORRIDOR AS WELL-DEFINED
MID-LVL S/WV SCOOTS E/SE ACRS AZ & NM TO INDUCE RAPID
INTENSIFICATION OF SFC LOW ALONG NM/TX BDR. HAVE RE-COMMENCED SHRA
IN AFTN ACRS SC & MOST OF CNTRL KS WHERE 20-30% POPS ASSIGNED.

THU NGT-FRI:
RAINY PERIOD FOR NEARLY ALL OF CWA, SPCLY IF GFS VERIFYS. THIS MODEL
HAS BEEN CONSISTENT WITH OVERALL PATTERN THIS PERIOD SO AM LEANING
TOWARD THIS SOLN FOR POP GAMEPLAN.

FCSTID =    4
ICT   78  57  76  54 /  30   5  30  50
HUT   77  56  76  53 /  30   5  20  40
EWK   77  56  76  53 /  30   5  20  40
EQA   78  57  76  54 /  30   5  30  50
WLD   79  58  78  55 /  30   5  30  50
RSL   76  53  75  50 /  20   5  20  40
GBD   76  53  75  51 /  20   5  20  40
SLN   75  53  75  52 /  20   5  20  30
MPR   76  54  75  52 /  20   5  20  40
CFV   77  58  77  55 /  40  10  20  40
CNU   77  57  76  54 /  30   5  10  30
K88   76  57  76  53 /  30   5  10  30

.ICT...
KS...NONE.
Hazardous weather outlook, May 13, 4:00 AM CST, 1 hour 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A MID-LEVEL DISTURBANCE MOVING EAST OVER WESTERN KANSAS WILL PUSH A
DRY LINE EAST INTO WESTERN KANSAS. FARTHER EAST, RICH MOISTURE WILL
SURGE NORTH FROM TEXAS AND OKLAHOMA INTO KANSAS. THUNDERSTORMS WILL
DEVELOP OVER MUCH OF THE REGION, MORE SO THIS AFTERNOON, AS THE
RICHER MOISTURE ARRIVES. A FEW OF THE THUNDERSTORMS MAY BE SEVERE,
WITH BOTH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

FOR TONIGHT, THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS CENTRAL
AND SOUTHEAST KANSAS, AS THE MID-LEVEL DISTURBANCE MOVES EAST OVER
CENTRAL KANSAS. WIND PROFILES SUGGEST THAT SEVERE THUNDERSTORMS ARE
POSSIBLE, ESPECIALLY ALONG, AND EAST, OF I-135. BOTH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS EVENING, WITH THE PRIMARY THREAT
TRANSITIONING TO A DAMAGING WIND EVENT LATER TONIGHT OVER SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT SHOT FOR THUNDERSTORMS APPEARS TICKETED FOR LATE THURSDAY
NIGHT, ESPECIALLY OVER EXTREME SOUTH-CENTRAL AND SOUTHEAST KANSAS,
AS A VIGOROUS UPPER-LEVEL DISTURBANCE CROSSING NEW MEXICO INDUCES
INTENSIFICATION OF A SURFACE LOW OVER THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

41 hail, 2 flash flood. Local standard time, as filed.

Hail, Barton

When
May 13, 5:15 AM CST
Where
Barton County, 3 mi W of Olmitz
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.983

Hail, Barton

When
May 13, 5:19 AM CST
Where
Barton County, 3 mi W of Olmitz
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.983

Hail, Barton

When
May 13, 5:55 AM CST
Where
Barton County, Ellinwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.583

Hail, Reno

When
May 13, 6:12 AM CST
Where
Reno County, 10 mi W of Hutchinson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -98.100

Hail, Reno

When
May 13, 6:13 AM CST
Where
Reno County, Plevna
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.300

Hail, Sedgwick

When
May 13, 6:49 AM CST
Where
Sedgwick County, 3 mi W of Garden Plain
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.733

Hail, Sedgwick

When
May 13, 6:50 AM CST
Where
Sedgwick County, Cheney
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -97.783

Hail, Reno

When
May 13, 6:58 AM CST
Where
Reno County, 4 mi N of Hutchinson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -97.917

Hail, Sedgwick

When
May 13, 7:05 AM CST
Where
Sedgwick County, Garden Plain
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.683

Hail, Reno

When
May 13, 7:10 AM CST
Where
Reno County, Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Hail, Sedgwick

When
May 13, 7:16 AM CST
Where
Sedgwick County, 5 mi NW of Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -97.400

Hail, Sedgwick

When
May 13, 7:26 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred in North Wichita.

Hail, Harvey

When
May 13, 7:35 AM CST
Where
Harvey County, 8 mi W of Hesston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -97.583

Hail, Sumner

When
May 13, 8:15 AM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.400

Hail, Sumner

When
May 13, 8:18 AM CST
Where
Sumner County, Wellington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Hail, Butler

When
May 13, 8:25 AM CST
Where
Butler County, 7 mi SE of Augusta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -96.900

Hail, Sumner

When
May 13, 8:27 AM CST
Where
Sumner County, Oxford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.167

Hail, Butler

When
May 13, 8:29 AM CST
Where
Butler County, El Dorado
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.867

Hail, Sumner

When
May 13, 8:31 AM CST
Where
Sumner County, 3 mi W of Oxford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -97.217

Hail, Sedgwick

When
May 13, 8:32 AM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred in South Wichita.

Hail, Sedgwick

When
May 13, 8:35 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred in East Wichita.

Hail, Sedgwick

When
May 13, 8:37 AM CST
Where
Sedgwick County, 5 mi S of Derby
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -97.267

Hail, Sedgwick

When
May 13, 8:40 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred in South Wichita.

Hail, Cowley

When
May 13, 8:43 AM CST
Where
Cowley County, 3 mi S of Udall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -97.117

Hail, Cowley

When
May 13, 8:44 AM CST
Where
Cowley County, 5 mi W of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -97.067

Hail, Cowley

When
May 13, 8:44 AM CST
Where
Cowley County, 3 mi S of Udall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -97.117

Hail, Sumner

When
May 13, 8:52 AM CST
Where
Sumner County, Conway Spgs
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.400, -97.650

KSNW Channel 3.

Hail, Cowley

When
May 13, 8:55 AM CST
Where
Cowley County, 1 mi W of Winfield
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -97.000

Hail, Cowley

When
May 13, 9:03 AM CST
Where
Cowley County, Winfield
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.983

Flash Flood, Cowley

When
May 13, 9:05 AM CST to 11:00 AM CST
Where
Cowley County, 2 mi E of Winfield
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Water over roads.

Hail, Cowley

When
May 13, 9:08 AM CST
Where
Cowley County, 4 mi W of Burden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -96.817

Hail, Cowley

When
May 13, 9:15 AM CST
Where
Cowley County, 5 mi E of Winfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.900

Hail, Cowley

When
May 13, 9:16 AM CST
Where
Cowley County, 5 mi E of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.900

Hail, Cowley

When
May 13, 9:22 AM CST
Where
Cowley County, 12 mi E of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.767

Hail, Cowley

When
May 13, 9:34 AM CST
Where
Cowley County, Dexter
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -96.717

Hail, Montgomery

When
May 13, 9:36 AM CST
Where
Montgomery County, Caney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.950

Hail, Cowley

When
May 13, 9:40 AM CST
Where
Cowley County, Dexter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -96.717

Hail, Chautauqua

When
May 13, 9:47 AM CST
Where
Chautauqua County, 1 mi W of Peru
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -96.117

Hail, Chautauqua

When
May 13, 9:58 AM CST
Where
Chautauqua County, 1 mi W of Cedar Vale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.517

Hail, Cowley

When
May 13, 10:02 AM CST
Where
Cowley County, 10 mi E of Dexter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -96.533

Hail, Chautauqua

When
May 13, 10:03 AM CST
Where
Chautauqua County, 1 mi E of Cedar Vale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.483

Hail, Chautauqua

When
May 13, 10:19 AM CST
Where
Chautauqua County, Wauneta
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -96.383

Flash Flood, Cowley

When
May 13, 10:22 AM CST to 12:30 PM CST
Where
Cowley County, 1 mi S of Dexter
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Grouse Creek Road impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349972, 5349973, 5349974, 5349975, 5349976, 5349977, 5349978, 5349979, 5349980, 5349981, 5349982, 5349983, 5349984, 5349985, 5349986, 5349987, 5349988, 5349989, 5349990, 5349991, 5350056, 5350057, 5350058, 5350059, 5350060, 5350061, 5350062, 5350063, 5350064, 5350065, 5350066, 5350067, 5350068, 5350069, 5350070, 5350071, 5350072, 5350073, 5350074, 5350075, and more.